Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 199, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2003, 4:50 PM EDT for Franklin County, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 4:50 PM EDT (20:50 UTC)
- Expired
- Jul 22, 2003, 5:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
876
WUUS51 KRNK 222050
SVRRNK
VAC067-222145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT TUE JUL 22 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 545 PM EDT.
* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES NORTHWEST OF FERRUM...MOVING EAST AT 25
MPH.
* SOME LOCATIONS THREATENED THROUGH 545 PM EDT INCLUDE
FERRUM...
ROCKY MOUNT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3700 8013 3711 8011 3722 7977 3696 7974
3692 7999 3685 8024
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 22, 2:55 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EDT TUE JUL 22 2003 SHORT RANGE (TNT-THU NIGHT)... MCS APPROACHING THE FA FROM THE TN AREA. QUESTION IS WHETHER TO GO CAT POPS EARLY...ESPECIALLY IN THE WEST. THE MCS IN GENERAL HAS BEEN WEAKENING...BUT THE LEADING EDGE HAS ACTUALLY STRENGTHENED IN THE PAST HOUR. POPS IS THE MAIN FORECAST DILEMMA FOR THIS PERIOD. LOOKING AT HIGH LIKELY POPS MOST AREAS TONIGHT...ESPECIALLY IN THE SOUTH...CLOSER TO INCOMING LIFT AND MCS. SFC FNT MOVES THROUGH MOST OF FA...LATE TONIGHT..BUT HANGS UP AS UPPER FLOW AMPLIFIES OVER THE ERN FA. COOL POOL ROTATES INTO THE FAR WRN CWA TOMORROW...WHILE DEEPER MOISTURE POOLS IN THE FAR ERN CWA. HAVE THE HIGHER POPS ON BOTH ENDS OF MY CWA...WITH A LOW CHANCE POP IN THE MIDDLE. DEEPER MOISTURE BEGINS LIFTING NE WED NIGHT...SO TAPER POPS OFF. KEEPING SLIGHT CHANCE THURSDAY...AS COLD POOL WILL BE OVERHEAD. LACK OF DEEP MSTR AND LIFT LEAVES ME TO BELIEVE THAT NOT ONLY ISOLATED TSRA TO DEVELOP...BUT POTENTIAL FOR A GOOD HAIL THREAT EXISTS WITH 5H TEMPS FALLING TO -12 TO -14. SHOULD BE DRY THURSDAY NIGHT WITH HIGH PRESSURE BUILDING IN...AND FRONT WASHES OUT TO OUR EAST. TEMPS TO REMAIN MILD TONIGHT. UPPED HIGHS TOMORROW SOME...AS THINK SOME SUN AND WEAK DOWNSLOPE MAY SEND TEMPS HIGHER THAN CURRENT FORECAST. LONG RANGE (FRI-TUE)... FRIDAY SHOULD BE DRY TROF PULLS OUT TO THE NORTHEAST SATURDAY...BUT A MEAN TROF REMAINS OVER THE EAST THROUGH THE EXTENDED PERIOD DESPITE HGHT RISES. NEXT FRONT TO LAY DOWN THROUGH THE AREA MON-TUE TIME FRAME. COULD SEE ENOUGH MOISTURE RETURN WITH REMNANTS OF MCS SUNDAY TO KEEP SLIGHT CHANCE GOING OVER THE WRN HIGHER TERRAIN...ESPECIALLY SE WV. MON-TUE WILL KEEP CHANCE POPS IN...HIGHER IN THE SOUTH TUESDAY AS FRONT STALLS OVER SRN VA. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
Hazardous weather outlook, Jul 22, 6:05 AM EDT, 10 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 605 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS....AND PERHAPS A THUNDERSTORM...WILL AFFECT THE REGION THIS MORNING. THEN BY LATER THIS AFTERNOON...MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF A COLD FRONT AND MOVE IN FROM THE WEST. OTHER STORMS MAY DEVELOP ALONG AND EAST OF THE BLUE RIDGE THIS AFTERNOON AS WELL. SOME OF THE STORMS LATE THIS AFTERNOON AND INTO THIS EVENING COULD BE STRONG ACROSS THE ENTIRE REGION...PRODUCING GUSTY WINDS AND SMALL HAIL...AS WELL AS LOCALLY HEAVY RAINFALL. AT THIS POINT...IT APPEARS THAT STORMS WILL NOT REACH SEVERE LIMITS...ALTHOUGH ISOLATED WIND DAMAGE OR MINOR FLASH FLOODING IS STILL A SMALL POSSIBILITY. THE NATIONAL WEATHER SERVICE WILL BE MONITORING THIS POTENTIAL THREAT CAREFULLY...SINCE THE FRONTAL SYSTEM APPROACHING FROM THE WEST IS QUITE STRONG FOR THIS TIME OF YEAR. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR ANY NECESSARY UPDATES. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTER GROUPS SHOULD MONITOR WEATHER FORECASTS THROUGHOUT THE DAY IN CASE THERE ARE UPDATES. SK
In the hours before
Special weather statement, Jul 22, 3:25 PM EDT, 1 hour 25 minutes before
NCZ001>003-018-019-VAZ015-016-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 325 PM EDT TUE JUL 22 2003 AS OF 3:20 PM...THUNDERSTORMS WITH HEAVY RAIN HAVE DEVELOPED ALONG THE BLUE RIDGE PARKWAY FROM BLOWING ROCK NORTH CAROLINA TO FANCY GAP VIRGINIA. THESE THUNDERSTORMS HAVE SHOWN VERY LITTLE MOVEMENT AND RADAR ESTIMATES THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ALONG PARTS OF THE BLUE RIDGE PARKWAY BETWEEN BLOWING ROCK AND FANCY GAP. IF THESE THUNDERSTORMS CONTINUE TO PERSIST OVER THIS AREA...FLASH FLOOD WARNINGS MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 25 min |
| Jul 22, 4:59 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Jul 22, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.